Alert archive / Alabama / Tornado Warnings in 2017

Tornado Warning 7, NWS Huntsville, AL

April 22, 2017Cullman County, Alabama

NWS Huntsville, AL issued this tornado warning at Apr 22, 2017, 5:49 PM CDT for Cullman County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2017, 5:49 PM CDT (22:49 UTC)
Expired
Apr 22, 2017, 6:15 PM CDT
In force
26 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 114 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 3:08 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

502 
WFUS54 KHUN 222249
TORHUN
ALC043-222315-
/O.NEW.KHUN.TO.W.0007.170422T2249Z-170422T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
549 PM CDT SAT APR 22 2017

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Northwestern Cullman County in north central Alabama...

* Until 615 PM CDT
    
* At 549 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Sardis, or 8 miles west of Cullman, moving east at
  35 mph.

  HAZARD...Tornado and half dollar size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Cullman around 610 PM CDT. 

Other locations impacted by this tornadic thunderstorm include
Baldwin, Jones Chapel and West Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3416 8708 3425 8705 3422 8686 3412 8689
TIME...MOT...LOC 2249Z 281DEG 32KT 3420 8700 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

70/DD
1 follow-up statement
489 
WWUS54 KHUN 222315
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
615 PM CDT SAT APR 22 2017

ALC043-222324-
/O.EXP.KHUN.TO.W.0007.000000T0000Z-170422T2315Z/
Cullman AL-
615 PM CDT SAT APR 22 2017

...THE TORNADO WARNING FOR NORTHWESTERN CULLMAN COUNTY WILL EXPIRE AT
615 PM CDT...
                
The storm which prompted the warning no longer appears capable of 
producing a tornado. Therefore the tornado warning will be allowed 
to expire.

A severe thunderstorm watch remains in effect until 900 PM CDT for
north central and northwestern Alabama.

Remember, a Severe Thunderstorm Warning still remains in effect for
Cullman county until 630 PM.

LAT...LON 3416 8708 3425 8705 3422 8686 3412 8689
TIME...MOT...LOC 2314Z 281DEG 32KT 3416 8675 

$$

70/DD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 22, 2:29 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 22, 2:29 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
229 PM CDT Sat Apr 22 2017

.NEAR TERM...(Now through Tonight)
Issued at 215 PM CDT Sat Apr 22 2017

Surface analysis this afternoon shows a low with attendant cold
front gradually moving eastward through MS at the moment. Ahead of
this system over the CWA, southerly flow is gaining a westerly
component with the front inching closer. Plenty of low level moisture
is in place this afternoon with Td generally in the low to mid 60s.
Temps across the area and trying to bump up into the mid 70s but are
being inhibited by cloud cover increasing to the west. Guidance
continues to indicate some potential today for strong to severe
storms to develop out ahead of the front if convection is able to
initiate within a favorable airmass. Current forecast will show a
gradual increase in convection across the CWA now through this
evening and thunderstorm develop is expected to initiate west of
I65, given current instability trends, and progress eastward today.
Main threats continue to be strong wind gusts and hail, based off
model soundings showing favorable mid level lapse rates. Shear is
fairly limited for a higher tornado threat but cannot rule out a
brief spin up.

.SHORT TERM...(Sunday through early Monday)
With the surface boundary shifted east of the CWA, lingering showers
on the back side of the surface low will impact the area early Sunday
morning, mainly before sunrise. Models are in a decent agreement
showing the system slowing down around the AL/GA line. This will
keep the rain threat in the forecast for much of the day tomorrow,
with a focus over the eastern zones. Drier air behind the system will
be quick to spread over the area from W-E as the system drifts out
of the region by the early evening hours, ending rain chances. We
will see some cold air advection behind this front, so expecting
highs only in the low to mid 60s on Sunday with lows dropping into
the upper 40s to low 50s on Monday morning.

.LONG TERM...(Monday through Friday)

The extended forecast starts out with near normal temps on Monday as
northerly winds continue behind the exiting cut off low. The work
week will start off with temps in the upper 60s to lower 70s and
overnight lows in the lower 50s and decreasing clouds thanks to that
cooler and drier air. As a ridge begins to build behind the departing
low, skies will become mostly clear and temps will be on the rise.
Southerly flow returns on Tuesday but as the pressure gradient
tightens ahead of the next system, expect breezy southerly flow on
Wednesday. Combined with the ridge still over portions of the area,
temps will rebound into the lower 80s by Wednesday afternoon. As the
next system swings out of the Plains and up towards the Great Lakes,
it will deamplify and push the ridge off to our NE. The accompanying
sfc low will bring a 'cold' front into the TN Valley Wed Night into
Thursday and bring some showers and thunderstorms. No severity
concern with these storms at this time as the convection along front
will be falling apart as it moves southeastward across the area.
What is left of the front will be lifted back northward on Friday as
high pressure off the east coast strengthens. By the end of the week,
temps will be in the mid 80s with a lingering slight chance of
showers and thunderstorms. Saturday will feel much like Friday,
slight chance of showers and storms, highs in the mid 80s, but the
system coming out of the Rockies will push this ridge back out into
the Atlantic by Sunday providing a better chance of precipitation
across the board.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1230 PM CDT Sat Apr 22 2017

Main concern this afternoon will be the potential for showers and
thunderstorms pushing into the vicinity of the terminals. An area of
showers and embedded storms is currently drifting toward NW AL from
the west. Assuming the atmosphere continues to destabilize ahead of
a cloud shield covering N. MS and W. TN, expect thunderstorms to
impact MSL by 20Z and HSV by 21Z and linger through sunset. VCSH will
possible overnight with MFVR vsby before sunrise.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...Barron
SHORT TERM...Barron
LONG TERM...JMS
AVIATION...Barron

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 22, 11:38 AM CDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1138 AM CDT Sat Apr 22 2017

ALZ001>010-016-TNZ076-096-097-230015-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
1138 AM CDT Sat Apr 22 2017

This Hazardous Weather Outlook is for north Alabama and portions
of southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Stronger and more numerous thunderstorms are expected to develop and
move across the region this afternoon and evening, just ahead of and
along an eastward moving cold front. Some of these storms could be
strong to severe, with large hail and damaging wind gusts the primary
threats. These storms should quickly move off to the east and end by
late Saturday evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated to scattered thunderstorms will be possible on Wednesday
night into Thursday, as another weak cold front approaches the
Tennessee Valley.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible this afternoon and evening.

RSB

In the hours before

Local storm report, Apr 22, 3:54 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
354 PM CDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TORNADO          3 NNE HALLTOWN          34.50N 88.04W
04/22/2017                   FRANKLIN           AL   EMERGENCY MNGR

            DEBRIS REPORTED FALLING AT INTERSECTION 247 AND 23.
            DAMAGE REPORTED AT THE SHILOH BAPTIST CHURCH. DEBRIS
            SIGNATURE ON RADAR. RELAYED BY MEDIA AND EMA.

&&

JMS
Special weather statement, Apr 22, 4:06 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Huntsville AL
406 PM CDT SAT APR 22 2017

ALZ001-002-222130-
Lauderdale AL-Colbert AL-
406 PM CDT SAT APR 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND EAST CENTRAL
COLBERT COUNTIES UNTIL 430 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm over
Underwood-Petersville, or near Florence, moving east at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Rogersville, Killen,
Lexington, St. Florian, Underwood-Petersville and Anderson.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3496 8787 3500 8767 3500 8725 3487 8721
      3483 8722 3480 8735 3480 8742 3479 8743
      3472 8780
TIME...MOT...LOC 2106Z 252DEG 39KT 3484 8772

70/DD
Special weather statement, Apr 22, 4:37 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
437 PM CDT SAT APR 22 2017

ALZ001-005-222215-
Lauderdale AL-Limestone AL-
437 PM CDT SAT APR 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND
NORTHWESTERN LIMESTONE COUNTIES UNTIL 515 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, or 18 miles northwest of Athens, moving east at 60 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lexington, Elkmont, Anderson, Lester, Good Springs, Mt Rozell,
Whitehead, Cairo and Leggtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3499 8699 3490 8697 3483 8736 3500 8741
TIME...MOT...LOC 2137Z 255DEG 51KT 3495 8726

70/DD
Local storm report, Apr 22, 4:38 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
438 PM CDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             2 NE BELGREEN           34.50N 87.84W
04/22/2017  E1.00 INCH       FRANKLIN           AL   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED

&&

JMS
Special weather statement, Apr 22, 4:55 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Huntsville AL
455 PM CDT SAT APR 22 2017

ALZ004-005-222230-
Lawrence AL-Limestone AL-
455 PM CDT SAT APR 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIMESTONE AND
NORTHEASTERN LAWRENCE COUNTIES UNTIL 530 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Rogersville, or 11 miles west of Athens, moving
east at 60 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Athens, Tanner, Harvest, Hillsboro, Cartwright, Coxey, French Mill,
Ripley and Capshaw.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3489 8678 3472 8679 3466 8707 3468 8710
      3466 8711 3463 8724 3476 8727 3476 8726
      3478 8728 3481 8722 3485 8721 3493 8679
TIME...MOT...LOC 2155Z 256DEG 51KT 3476 8716

70/DD
Special weather statement, Apr 22, 5:00 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Huntsville AL
500 PM CDT SAT APR 22 2017

ALZ006-008-222230-
Marshall AL-Madison AL-
500 PM CDT SAT APR 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND
SOUTHEASTERN MADISON COUNTIES UNTIL 530 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm near
Owens Cross Roads, or 10 miles southeast of Redstone Arsenal, moving
east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Southern Huntsville, Owens Cross Roads, Grant, Columbus City, Hebron,
Farley and Whitesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3443 8620 3448 8656 3456 8655 3458 8658
      3464 8658 3464 8636 3460 8632 3460 8618
TIME...MOT...LOC 2200Z 271DEG 24KT 3456 8653

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 9:03 PM CDTSpecial Weather StatementHUNFranklin27 min
Apr 21, 9:28 PM CDTSpecial Weather StatementHUNFranklin32 min
Apr 22, 3:14 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin46 min
Apr 22, 3:27 PM CDTTornado WarningHUNFranklin33 min
Apr 22, 3:43 PM CDTSpecial Weather StatementHUNLawrence32 min
Apr 22, 4:01 PM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence29 min
Apr 22, 4:06 PM CDTSpecial Weather StatementHUNLauderdale24 min
Apr 22, 4:26 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison49 min
Apr 22, 4:29 PM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence31 min
Apr 22, 4:37 PM CDTSpecial Weather StatementHUNLimestone38 min
Apr 22, 4:55 PM CDTSpecial Weather StatementHUNLimestone35 min
Apr 22, 4:57 PM CDTSevere Thunderstorm WarningHUNJackson, Madison33 min
Apr 22, 5:00 PM CDTSpecial Weather StatementHUNMarshall30 min
Apr 22, 5:04 PM CDTSevere Thunderstorm WarningHUNCullman, Lawrence, Morgan26 min
Apr 22, 5:23 PM CDTSevere Thunderstorm WarningHUNJackson, Madison37 min
Apr 22, 5:30 PM CDTSevere Thunderstorm WarningHUNCullman, Morgan30 min
Apr 22, 5:39 PM CDTTornado WarningHUNJackson17 min
Apr 22, 5:55 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson50 min
Apr 22, 6:00 PM CDTSevere Thunderstorm WarningHUNCullman30 min
Apr 22, 6:30 PM CDTSevere Thunderstorm WarningHUNCullman20 min

Nearby

Tornado Warnings in Alabama, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.